Aminoglycoside Antibiotics and Lectins Cause Irreversible Increases in the Stiffness of Cochlear Hair-Cell Stereocilia
Aminoglycoside antibiotics such as neomycin and streptomycin are known to be both ototoxic and nephrotoxic. In the mammalian inner ear, chronic treatment with high doses of aminoglycosides causes an increase in auditory thresholds, impairment of tuning, the fusion of hair-cell stereocilia and the selective degeneration of hair cells (for reviews see Harpur 1987, Rybak 1986, Brown 1978, Hawkins 1976). The mechanisms underlying aminoglycoside induced ototoxicity are not properly understood. When applied directly to lower vertebrate hair cells, these drugs reversibly block the transducer channel in a manner that depends on both the voltage gradient across the membrane (Hudspeth and Kroese 1983) and the extracellular calcium concentration (Kroese and van den Bercken 1982). It has also been shown that aminoglycosides interact with phosphatidylinositol biphosphate and, therefore, may interfere with the phosphoinositide second messenger system (Schacht 1979). We have recently developed an organotypic culture system of the neonatal mouse cochlea (Russell, Richardson and Cody 1986, Russell and Richardson 1987), which can be used to directly investigate the effects that aminoglycosides have on the micromechanical and electrophysiological properties of mammalian cochlear hair cells.
KeywordsHair Cell Outer Hair Cell Hank Balance Salt Solution Aminoglycoside Antibiotic Sensory Hair Cell
Unable to display preview. Download preview PDF.
- Harpur, E.S. (1987) The pathophysiology of hearing. Brit. Med. Bulletin 43, 871–886.Google Scholar
- Hawkins, J.E. (1976) Drug ototoxicity. In: Handbook of Sensory Physiology (Eds Keidel, S.D. and Neff, W.D.) Springer-Verlag, New York. pp. 707–748.Google Scholar
- Hudspeth, A.J. and Kroese, A.B.A. (1983) Voltage-dependent interaction of dihydrostreptomycin with the transduction channels in bullfrog sensory hair cells. J. Physiol., Lond. 345, 66P.Google Scholar
- Rybak, L.P. (1986) Ototoxic mechanisms. In: Neurobiology of Hearing: The Cochlea. (Eds. Altschuler, R.A., Hoffman, D.W. & Bobbin, R.P.) Raven Press, New York, pp. 441–454.Google Scholar
- Schacht, J. and Weiner, N. (1986) Aminoglycoside-induced hearing loss: A molecular hypothesis. Otorhinolaryngol. 48, 116–123.Google Scholar